North Dakota, 2008Tornado and Hail in North Dakota, June 23, 2008
June 23, 2008 · NWS FGF · 13 events in 4 counties and zones
Severe thunderstorms developed across central and north central North Dakota Monday (23rd) evening. Most of the storms developed near a strong upper level disturbance and an upper jet tracking along the Canadian border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- $4.9 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across central and north central North Dakota Monday (23rd) evening. Most of the storms developed near a strong upper level disturbance and an upper jet tracking along the Canadian border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 1:28 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 23, 1:28 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
228 PM CDT MON JUN 23 2008
.SHORT TERM...
FORECAST CHALLENGE THROUGHOUT THE TONIGHT TO THURSDAY TIME FRAME
IS PCPN CHANCES/TIMING. PATTERN IS VERY MUDDLED AND WILL TRY TO
GIVE BEST DETAIL TO THE CONVECTIVE CHANCES TONIGHT. HAVE NO REAL
MODEL PREFERENCE TODAY...AS THERE ARE HIGHLY VARIABLE SOLUTIONS
THRU THE SHORT TERM PERIOD.
TONIGHT...WEAK VIRGA/VERY LIGHT SHOWERS HAVE HELD TOGETHER EARLY
THIS AFTERNOON...AND ARE NOW ACROSS OR APPROACHING THE WESTERN FA.
SOME OF THESE ECHOES WENT RIGHT OVER KDVL AND HAVE NOT SEEN ANY
REPORT OF PCPN YET...BUT THESE COULD DROP SOME VERY LIGHT RAIN.
OTHERWISE...AS FAR AS THE SEVERE TSTM THREAT TONIGHT...SPC DID
BACK OFF AGAIN AND SHIFTED THE THREAT AREA WEST TO JUST INCLUDE
THE KDVL REGION OF OUR FA. WATER VAPOR IMAGERY SHOWS THE NEXT
UPSTREAM VORTICITY CENTER APPROACHING NORTHWEST ND...HELPING TO
BREAK DOWN THE MID LEVEL RIDGE AXIS OVER THE NORTHERN PLAINS.
WEAK SFC TROUGH CURRENTLY LIES OVER THE WESTERN PART OF ND...FROM
WEST OF KMOT TO EAST OF KDIK. MESOANALYSIS GRAPHICS FROM THE SPC
WEB SITE (RUC) SHOW SURFACE BASED LIFTED INDICES IN THIS AREA
ABOUT -3 TO -5 ALONG WITH A RIBBON OF SFC DEW POINTS IN THE MID TO
UPPER 50S. SFC BASED CAPE VALUES ARE ALSO RUNNING AROUND 1000 J/KG
WITH 0-6KM BULK SHEAR VALUES OF 30-40KTS. 60KT UPPER JET ALSO
NOSING INTO THIS AREA AS EXPECTED ALONG WITH THE PREVIOUSLY
MENTIONED AREA OF VORTICITY. VISIBLE SATELLITE IMAGERY SHOWS SOME
LINES OF CUMULUS TRYING TO GET GOING IN THAT AREA. THIS WILL BE
THE AREA OF INITIAL TSTM FORMATION...SO IT WILL TAKE A WHILE TO
GET TO OUR FA. AT THIS POINT THINK ANYTHING THAT FIRES OUT WEST
WILL TAKE UNTIL ABOUT 00-03Z TUE TO GET INTO THE KDVL REGION/
WESTERN FA. PROBABLY BY MID TO LATE EVENING FOR THE VALLEY
AREA...BUT THAT WILL BEAR WATCHING. WITH PLENTY OF CLOUD COVER
AROUND TONIGHT...IT SHOULD BE A MILD NIGHT. INSTABILITY DECREASES
AFTER MIDNIGHT...SO NOT EXPECTING SEVERE TSTMS THAT LATE.
TUE-THU...AS STATED ABOVE THE PATTERN GETS VERY MUDDLED AFTER THE
ROUND OF SHOWERS/TSTMS TONIGHT. THIS IS DUE TO THE MID/UPPER LEVEL
FLOW TURNING MORE ZONAL...WITH LOTS OF LITTLE WAVES EMBEDDED IN
THE FLOW MAKING TIMING EXTREMELY DIFFICULT. HATE TO HAVE NEARLY
THE ENTIRE SHORT TERM FORECAST CARRYING SOME LOW PCPN CHANCES...
BUT SAW LITTLE OTHER WAY AROUND IT TODAY. MODELS ARE ALL TRYING TO
GENERATE ANOTHER CHANCE OF TSTMS TUE/TUE NIGHT. THE SETUP LOOKS
LIKE A SFC LOW OVER WESTERN SD AND A WARM FRONT LYING TO ITS EAST.
PRETTY GOOD EAST-WEST THERMAL GRADIENT THERE...AND THE MODELS ARE
TRYING TO GENERATE BULLS EYES OF PCPN RIDING ALONG OR NORTH OF IT.
THE GFS IS FURTHER SOUTH THAN THE NAM/UKMET...SO FOLLOWING A
MIDDLE OF THE ROAD SOLUTION FOR NOW. TEMPS LOOK TO STAY ON THE
MILD SIDE.
.LONG TERM FRI-MON...
MAIN CHALLENGE FOR LONG RANGE WILL BE TIMING/AMPLIFICATION OF MID
LEVEL WAVE/CLOSED LOW PASSAGE THIS WEEKEND. 12Z GFS COMING IN MUCH
SLOWER WITH WAVE PASSAGE. THIS WOULD HAVE MAJOR IMPLICATIONS ON PCPN
AND TEMPERATURES MAINLY SAT AND SUN (MUCH COOLER AND POTENTIALLY
WETTER). AT THIS POINT SLOWER SOLUTION ODD MODEL OUT AND FOR THIS
PACKAGE WILL FOLLOW MORE PROGRESSIVE NATIONAL GUIDANCE SOLUTION.
WITH THIS BEST CHANCES FOR PCPN WILL BE FRIDAY WITH ABOVE AVERAGE
TEMPERATURES RETURNING OVER THE WEEKEND.
&&
.AVIATION...
PRIMARILY VFR THROUGH PERIOD. SCT T WILL AFFECT MAINLY WESTERN FA
LATER THIS EVENING WEAKENING AS THEY PROPAGATE EAST OVERNIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON/VOELKER
Hazardous weather outlook, Jun 23, 6:00 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON JUN 23 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON JUN 23 2008
...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING. THE STORMS WILL OCCUR ROUGHLY WEST
OF A LINE FROM NECHE TO WIMBLEDON NORTH DAKOTA. THE STORMS WILL
OCCUR AFTER 6 PM MONDAY THROUGH MIDNIGHT. THE STORM WILL MOST
LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.
MOIST UNSTABLE WILL MOVE NORTH TODAY. AN UPPER LEVEL DISTURBANCE
AND A COLD FRONT WILL SWEEP EAST ACROSS NORTH DAKOTA THIS EVENING
AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
Hail, Benson
- When
- June 23, 6:40 PM CST to 7:00 PM CST
- Where
- Benson County, 1 mi NW of Fillmore
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 48.190, -99.815
Hail fell for twenty minutes, resulting in several sections of damaged crop land in Impark Township.
Hail, Benson
- When
- June 23, 7:00 PM CST
- Where
- Benson County, 2 mi SE of Esmond
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.010, -99.739
Hail, Benson
- When
- June 23, 7:25 PM CST
- Where
- Benson County, 3 mi NW of Esmond
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.061, -99.816
Hail, Towner
- When
- June 23, 7:28 PM CST to 7:33 PM CST
- Where
- Towner County, 17 mi E of Hansboro
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Crop damage
- $600,000
- Reported by
- Trained Spotter
- Coordinates
- 48.950, -98.995
Hail fell for nearly five minutes near the Cavalier County line along with strong winds. Several sections of crop land recieved damage in Dash and Lansing Townships.
Hail, Cavalier
- When
- June 23, 7:30 PM CST
- Where
- Cavalier County, Sarles
- Measured
- 1.5 in hail
- Property damage
- $100,000
- Crop damage
- $800,000
- Reported by
- Trained Spotter
- Coordinates
- 48.950, -99.000
A brief funnel cloud was reported to be about four miles north of the Canadian border in southern Manitoba. Hail damaged roofs and decks in town. Several large tree branches were blown down by the strong winds.
Hail, Benson
- When
- June 23, 7:35 PM CST
- Where
- Benson County, Esmond
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -99.770
Several large sections of cropland received damage in Esmond and Rich Valley Townships.
Hail, Benson
- When
- June 23, 7:35 PM CST
- Where
- Benson County, 6 mi N of Maddock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.057, -99.530
Tornado, Benson
- When
- June 23, 7:40 PM CST to 7:41 PM CST
- Where
- Benson County, 1.85 mi W of Maddock
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Crop damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 47.970, -99.570
A persistent funnel produced a brief touchdown in an open field.
Hail, Cavalier
- When
- June 23, 7:50 PM CST
- Where
- Cavalier County, 5 mi W of Hannah
- Measured
- 0.75 in hail
- Crop damage
- $500,000
- Reported by
- COOP Observer
- Coordinates
- 48.970, -98.790
The hail was reported by a North Dakota ARB observer.
Hail, Benson
- When
- June 23, 8:00 PM CST
- Where
- Benson County, 8 mi SW of Maddock
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.888, -99.652
The hail remained on the ground for about one and a half hours. Several sections of crop land recieved damage in Arne Township.
Hail, Cavalier
- When
- June 23, 8:02 PM CST
- Where
- Cavalier County, 6 mi SW of Hannah
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.909, -98.773
Hail, Benson
- When
- June 23, 8:05 PM CST to 8:15 PM CST
- Where
- Benson County, 2 mi S of Maddock
- Measured
- 1 in hail
- Property damage
- $50,000
- Crop damage
- $1.0 million
- Reported by
- COOP Observer
- Coordinates
- 47.941, -99.530
The hail was reported by a North Dakota ARB observer. Several sections of cropland received damage across Hesper and North Viking townships.
Hail, Eddy
- When
- June 23, 8:30 PM CST
- Where
- Eddy County, 7 mi NW of New Rockford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.752, -99.237
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 23 to 25, 20083 deaths · 1 event
- Hail in Nebraska, June 23, 2008$1.8 million · 1.25 in hail · 2 events
- Wildfire in New Mexico, June 23 to 30, 2008$1.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 23 to 24, 2008$410,000 · EF0 · 11 events
- Flash Flood and Hail in Arkansas, June 23, 2008$250,000 · 1.75 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, June 23, 2008$135,000 · 64 kt wind · 7 events
- Hail in New York, June 23, 2008$86,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, June 23, 2008$62,000 · 60 kt wind · 10 events
- Flash Flood and Flood in Massachusetts, June 23 to 24, 2008$31,000 · 50 kt wind · 9 events
- Hail in Ohio, June 23, 2008$32,000 · 1 in hail · 7 events
- Damaging Winds in Alabama, June 23, 2008$23,000 · 61 kt wind · 14 events
- Hail and Damaging Wind in Ohio, June 23, 2008$30,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116036, 116037, 116040, 116041, 116051, 116052, 116053, 118639, 116054, 116055, 116056, 116057, 116058.